Alert archive / North Carolina / Tornado Warnings in 2009

Tornado Warning 29, NWS Newport/Morehead City, NC

August 12, 2009Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Aug 12, 2009, 4:00 PM EDT for Carteret County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2009, 4:00 PM EDT (20:00 UTC)
Expired
Aug 12, 2009, 4:28 PM EDT
In force
28 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 12 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 12:23 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2009-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1902 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2009-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1902 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 122000
TORMHX
NCC031-122045-
/O.NEW.KMHX.TO.W.0029.090812T2000Z-090812T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
400 PM EDT WED AUG 12 2009

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL CARTERET COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITIES OF...MOREHEAD CITY...BEAUFORT...

* UNTIL 445 PM EDT

* AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SALTER
  PATH...OR 10 MILES SOUTH OF NEWPORT...MOVING NORTHEAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  SALTER PATH BY 405 PM EDT...
  PINE KNOLL SHORES BY 415 PM EDT...
  WILDWOOD BY 420 PM EDT...
  ATLANTIC BEACH BY 425 PM EDT...
  MOREHEAD CITY BY 430 PM EDT...
  NORTH RIVER AND HARLOWE BY 445 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3466 7705 3469 7693 3471 7675 3472 7688
      3470 7698 3470 7699 3485 7673 3480 7648
      3474 7659 3474 7660 3476 7659 3477 7661
      3472 7662 3470 7665 3471 7667 3469 7669
TIME...MOT...LOC 2000Z 228DEG 18KT 3466 7690

$$

CULLEN
2 follow-up statements
000 
WWUS52 KMHX 122011
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
411 PM EDT WED AUG 12 2009

NCC031-122045-
/O.CON.KMHX.TO.W.0029.000000T0000Z-090812T2045Z/
CARTERET NC-
411 PM EDT WED AUG 12 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR CARTERET
COUNTY...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR PINE KNOLL
SHORES...OR NEAR MOREHEAD CITY...MOVING NORTHEAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  ATLANTIC BEACH BY 420 PM EDT...
  MOREHEAD CITY...CRAB POINT VILLAGE AND FORT MACON STATE PARK BY 425
  PM EDT...
  BEAUFORT BY 430 PM EDT...
  BETTIE AND NORTH RIVER BY 440 PM EDT...
  OTWAY AND WILLISTON BY 445 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA.

&&

LAT...LON 3469 7669 3468 7686 3470 7687 3471 7675
      3472 7688 3483 7673 3480 7648 3474 7659
      3474 7660 3476 7659 3477 7661 3472 7662
      3470 7665 3471 7667
TIME...MOT...LOC 2011Z 239DEG 22KT 3469 7681

$$

CULLEN
000 
WWUS52 KMHX 122028
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
428 PM EDT WED AUG 12 2009

NCC031-122037-
/O.CAN.KMHX.TO.W.0029.000000T0000Z-090812T2045Z/
CARTERET NC-
428 PM EDT WED AUG 12 2009

...THE TORNADO WARNING FOR CARTERET COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE TORNADO WARNING HAS WEAKENED...THEREFORE 
THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA.

LAT...LON 3469 7669 3468 7686 3470 7687 3471 7675
      3472 7688 3483 7673 3480 7648 3474 7659
      3474 7660 3476 7659 3477 7661 3472 7662
      3470 7665 3471 7667
TIME...MOT...LOC 2027Z 239DEG 22KT 3474 7671

$$

CULLEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Aug 12, 10:10 AM EDT, 5 hours 50 minutes earlier.

Area forecast discussion, Aug 12, 10:10 AM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1010 AM EDT WED AUG 12 2009

.SYNOPSIS...
A COLD FRONT WILL STALL ACROSS THE COASTAL PLAIN TODAY AND REMAIN
NEARLY STATIONARY THROUGH FRIDAY...THEN DISSIPATE SATURDAY. HIGH
PRESSURE WILL BUILD WESTWARD INTO THE REGION SUNDAY AND PERSIST
INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 945 AM WED...A SHORTWAVE TROUGH WILL DIG SE ACROSS THE OHIO
RIVER VALLEY THIS MORNING AND CONTINUE TO SUPPRESS THE UPPER RIDGE
EAST OF THE REGION. A SFC FRONT OVER CENTRAL NC WILL SLOWLY MOVE E
AND STALL INVOF THE COASTAL PLAIN THIS AFTERNOON. FORCING FOR ASCENT
IMPROVES ACROSS THE REGION TODAY WITH THE RIGHT JET ENTRANCE REGION
MOVING INTO THE REGION. A MOIST ATMOSPHERE ALSO REMAINS IN PLACE
WITH DEWPOINTS IN THE 70S AND MODERATE INSTABILITY EXPECTED AROUND
2000-2500 J/KG CAPE WITH AFTERNOON HEATING WILL LIKELY BRING STRONG
STORMS ACROSS THE REGION TODAY. CONVERGENCE ALONG THE SFC FRONT AS
WELL AS THE SEABREEZE WILL BE THE FOCUS FOR DEVELOPMENT...ESP IN
AREAS WHERE THERMAL BOUNDARIES FORM DUE TO BREAKS IN CLOUD COVER
THIS MORNING. TEMPS EXPECTED TO BE SEVERAL DEGREES LOWER TODAY WITH
HEIGHTS AND LOW LEVEL THICKNESSES LOWERING AS THE RIDGE SLIDES EWD.
HIGHS MAINLY IN THE U80S EXPECTED THIS AFTERNOON...WITH A FEW AREAS
REACHING 90 AS BREAKS IN THE CLOUDS ALLOW FOR RAPID WARMING. SHEAR
REMAINS MARGINAL BUT INSTABILITY AND DEEP MOISTURE SUFFICIENT FOR
STORM ORGANIZATION TO BRING DAMAGING WINDS IN THE FORM OF WET
MICROBURSTS. FREEZING LEVEL REMAINS VERY HIGH AROUND 14-15KFT AND
MARGINAL SEVERE HAIL WILL ONLY BE LIKELY IN THE STRONGEST STORMS.
WITH PW'S CONTINUING AROUND 2-2.3" EXPECT STORMS TO PRODUCE HEAVY
RAINFALL AROUND 1-2" PER HOUR AND LOCALIZED FLOODING WILL ALSO BE A
CONCERN...ESPECIALLY WERE STORMS TRAIN OVER THE SAME AREA. MOIST
ADIABATIC LAPSE RATES TODAY AND RH >90% THROUGH MOST OF THE AIR
COLUMN...A WEAK INVERTED V SIGNATURE...AND STORM MOTIONS UNDER 15KT
WILL KEEP THE HIGHEST THREAT HEAVY RAINFALL AND MINOR FLOODING IN
LOCALIZED AREAS TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE SHORT TERM
WITH A POSITIVELY TILTED UPPER TROUGH CONTINUING ACROSS THE EAST
COAST AND THE FRONT REMAINING STALLED INVOF THE COASTAL PLAIN.
WITH DEEP SWLY FLOW PERSISTING THROUGH THE PERIOD AND PLENTY OF
MOISTURE (PW'S REMAINING AROUND 2")...WILL MAINTAIN HIGH CHANCE TO
LOW END LIKELY POPS. WHILE ABUNDANT CLOUD COVER EXPECTED TO LIMIT
AMOUNT OF INSTABILITY...TIMING OF VORT MAXES AND AMOUNT OF
DESTABILIZATION REALIZED WILL DETERMINE THE STRENGTH OF THE STORMS
EACH DAY. FREEZING LEVELS REMAIN HIGH SO MAIN SEVERE THREAT WILL
CONTINUE TO BE DAMAGING WINDS. CLOUDS WILL ALSO LIMIT AFTERNOON
HEATING AND EXPECT HIGHS MAINLY IN THE M80S AND LOWS IN THE 70S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 3 PM TUE...THE TROF BREAKS DOWN LATE WEEK AND THE DYNAMICS
WILL WEAKEN OVER THE AREA IN RESPONSE. A RIDGE OF HIGH PRES OVER
THE W ATLANTIC WILL BUILD INTO THE AREA. DESPITE MORE
SUBSIDENCE...THE CONTINUED WAA KEEPING PRECIP WATER OVER 2" WILL
KEEP AT LEAST A MINIMAL CHANCE FOR TSRA THROUGH THE WEEKEND AND
INTO NEXT WEEK.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
AS OF 415 AM WEDNESDAY...EXPECTING LOW CLOUDS AND PATCHY FOG WITH
MVFR TO OCCASIONAL IFR CONDITIONS EARLY THIS MORNING. SEVERAL
FACTORS POINTING TO AN ACTIVE CONVECTIVE PATTERN DURING THE NEXT
36-48 HOURS. A BROAD UPPER TROUGH WILL MOVE SLOWLY EAST OVER THE
REGION WHILE A SURFACE FRONT STALLS NEAR THE AREA. THE COMBINATION
OF LOW LEVEL CONVERGENCE...AMPLE MOISTURE WITH PW VALUES IN EXCESS
OF 2"...INSTABILITY...AND ESPECIALLY LIFT ASSOCIATED WITH THE
ENTRANCE REGION OF THE JET WILL SUPPORT WIDESPREAD THUNDERSTORMS
THIS AFTERNOON AFTER 20Z. THE STORMS SHOULD BE ABLE TO SUSTAIN
THEMSELVES THROUGHOUT THE NIGHT. THIS PROCESS (INCLUDING EARLY
MORNING FOG/LOW CLOUDS) WILL REPEAT ITSELF THURSDAY AND THURSDAY
NIGHT.

CONVECTION SHOULD DECREASE TO ISOLATED/SCATTERED FRIDAY THROUGH
SUNDAY AS AN UPPER LEVEL RIDGE RETROGRADES INTO THE AREA AND PUSHES
THE BEST LOW LEVEL CONVERGENCE AREA WEST. THERE WILL STILL BE A
THREAT FOR LOW CLOUDS AND FOG IN THE EARLY MORNING HOURS DUE TO
RADIATIONAL COOLING AND PLENTIFUL LOW LEVEL MOISTURE THROUGH THE
PERIOD.

&&

.MARINE...
NO CHANGE TO FORECAST WITH MORNING UPDATE. FCST ON TRACK WITH PRES
GRADIENT WEAKER TODAY...RESULTING IN SW WINDS 10-15 KTS AND SEAS 2-4
FT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SK
NEAR TERM...SK/SJ
SHORT TERM...SK
LONG TERM...SJ
AVIATION...JME
MARINE...JBM
Hazardous weather outlook, Aug 12, 5:53 AM EDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
553 AM EDT WED AUG 12 2009

NCZ095-103-104-131000-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
553 AM EDT WED AUG 12 2009

...MODERATE THREAT OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING
FROM CAPE HATTERAS SOUTH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  MODERATE THREAT OF RIP CURRENTS FROM CAPE HATTERAS SOUTH.

THERE IS A CHANCE OF STRONG THUNDERSTORMS ACROSS COASTAL SECTIONS
OF EASTERN NORTH CAROLINA TODAY. SOME STORMS MAY PRODUCE DAMAGING
WIND GUSTS AND MARGINALLY SEVERE HAIL. PERIODS OF HEAVY RAINFALL
MAY ALSO LEAD TO LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PERIODS OF HEAVY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
EASTERN NORTH CAROLINA THURSDAY AND FRIDAY WHICH MAY LEAD TO
LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...
ESPECIALLY IF STORMS TRAIN OVER THE SAME AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ029-044>047-079>081-090>094-098-131000-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
553 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS WILL BE LIKELY ACROSS MUCH OF EASTERN NORTH
CAROLINA TODAY. SOME STORMS MAY PRODUCE DAMAGING WIND GUSTS AND
MARGINALLY SEVERE HAIL. PERIODS OF HEAVY RAINFALL MAY ALSO LEAD TO
LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS THIS
AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PERIODS OF HEAVY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
EASTERN NORTH CAROLINA THURSDAY AND FRIDAY WHICH MAY LEAD TO
LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...
ESPECIALLY IF STORMS TRAIN OVER THE SAME AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 12, 12:31 PM EDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1231 PM EDT WED AUG 12 2009

NCZ093-095-121830-
CRAVEN-CARTERET-
INCLUDING THE CITIES OF...NEW BERN...HAVELOCK...MOREHEAD CITY...
BEAUFORT...EMERALD ISLE...NEWPORT
1231 PM EDT WED AUG 12 2009

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT SOUTHERN CRAVEN AND
NORTHERN CARTERET COUNTIES THROUGH 130 PM...

A SCATTERED LINE OF STRONG THUNDERSTORMS EXTENDING FROM JUST WEST
OF HAVELOCK TO CEDAR ISLAND...EXTENDING OFFSHORE OF PORTSMOUTH
ISLAND. HEAVY RAINFALL IS OCCURRING WITH THIS LINE...WITH 3 TO 4
INCHES HAVING ALREADY FALLEN OVER PORTIONS OF DOWN EAST CARTERET
COUNTY. AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL IS POSSIBLE OVER
SOUTH RIVER...MERIMON...AND CEDAR ISLAND. IN CRAVEN COUNTY
HAVELOCK AND HARLOW COULD SEE RAINFALL RATES OF 1 TO 2 INCHES PER
HOUR...WHICH COULD CAUSE PONDING OF WATER IN ROADWAYS AND LOW
LYING AREAS. ADDITIONAL STORMS MOVING IN THIS SAME AREA COULD
PRODUCE SOME LOCALIZED FLOODING. HEAVY RAINFALL WILL REDUCE
VISIBILITIES FOR MOTORISTS TRAVELING ALONG 101 AND OTHER LOCAL
ROADS. FREQUENT LIGHTNING AND WIND GUSTS OF 25 TO 35 MPH ARE
POSSIBLE IN SOME OF THE STRONGER STORMS AS WELL AS HEAVY RAIN.
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
AFTERNOON HOURS...SO STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER
UPDATES.
Special weather statement, Aug 12, 1:19 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
119 PM EDT WED AUG 12 2009

NCZ093-095-098-121830-
CRAVEN-CARTERET-ONSLOW-
INCLUDING THE CITIES OF...NEW BERN...HAVELOCK...MOREHEAD CITY...
BEAUFORT...EMERALD ISLE...NEWPORT...JACKSONVILLE
119 PM EDT WED AUG 12 2009

...A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO IMPACT
ONSLOW...CARTERET...AND CRAVEN COUNTIES THROUGH 230 PM...

THIS LINE OF THUNDERSTORMS IS PRODUCING HEAVY RAINFALL WITH 3 TO
4 INCHES HAVING ALREADY FALLEN OVER PORTIONS OF SOUTHERN CRAVEN
COUNTY AND PORTIONS OF DOWN EAST CARTERET COUNTY. AN ADDITIONAL 1
TO 2 INCHES OF RAINFALL IS POSSIBLE OVER HAVELOCK...SOUTH
RIVER...MERIMON...AND ATLANTIC. THESE STORMS CONTINUE TO SPREAD
OVER ONSLOW AND WESTERN CARTERET COUNTIES...PRODUCING RAINFALL RATES
OF 1 TO 2 INCHES PER HOUR...WHICH COULD CAUSE PONDING OF WATER IN
ROADWAYS AND LOW LYING AREAS. ADDITIONAL STORMS MOVING IN THIS
SAME AREA COULD PRODUCE SOME LOCALIZED FLOODING. HEAVY RAINFALL
WILL REDUCE VISIBILITIES FOR MOTORISTS TRAVELING IN THESE AREAS.
FREQUENT LIGHTNING AND WIND GUSTS OF 25 TO 35 MPH ARE POSSIBLE IN
SOME OF THE STRONGER STORMS IN ADDITION TO THE HEAVY RAIN.
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
AFTERNOON HOURS...SO STAY TUNED TO NOAA WEATHER RADIO OR OTHER
MEDIA OUTLETS FOR FURTHER UPDATES.
Special weather statement, Aug 12, 2:44 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
244 PM EDT WED AUG 12 2009

NCZ092>095-098-104-122100-
JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-OUTER BANKS HYDE-
INCLUDING THE CITIES OF...MAYSVILLE...POLLOCKSVILLE...NEW BERN...
HAVELOCK...ORIENTAL...ALLIANCE...BAYBORO...ARAPAHOE...
MINNESOTT BEACH...VANDEMERE...STONEWALL...MOREHEAD CITY...
BEAUFORT...EMERALD ISLE...NEWPORT...JACKSONVILLE
244 PM EDT WED AUG 12 2009

...TORRENTIAL RAIN...GUSTY WINDS AND CONTINUOUS LIGHTNING AFFECTING
SOUTH COASTAL NORTH CAROLINA...

A NEARLY STATIONARY LINE OF THUNDERSTORMS EXTENDING NORTHEASTWARD
FROM NEAR SNEADS FERRY TO HUBERT AND HAVELOCK TO ORIENTIAL IS
PRODUCING VERY HEAVY RAINFALL. MINOR FLOODING OF ROADWAYS HAVE
BEEN REPORTED IN HAVELOCK...AND ADDITIONAL HEAVY RAIN WILL LEAD
TO MORE WIDESPREAD FLOODING THROUGH 5 PM. A FLOOD ADVISORY REMAINS
IN EFFECT FOR PARTS OF THE AREA THROUGH 515 PM.

WINDS GUSTS TO 40 MPH AND NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING WILL ALSO BE LIKELY FOR THE NEXT SEVERAL HOURS. MOVE
INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

CULLEN
Local storm report, Aug 12, 3:10 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
310 PM EDT WED AUG 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLOOD            HAVELOCK                34.89N 76.93W
08/12/2009                   CRAVEN             NC   BROADCAST MEDIA

            ROADS FLOODED IN THE SLOCUM SHOPPING CENTER. BROWN
            BOULEVARD CLOSED TO TRAFFIC DUE TO MINOR FLOODING.

&&

BCULLEN
Local storm report, Aug 12, 3:43 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
343 PM EDT WED AUG 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       HAVELOCK                34.89N 76.93W
08/12/2009  M5.70 INCH       CRAVEN             NC   ASOS

            HEAVY RAINFALL REPORTED BY CHERRY POINT ASOS BETWEEN 1
            AND 3 PM.

&&

SJAMISON
Local storm report, Aug 12, 3:51 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
351 PM EDT WED AUG 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HEAVY RAIN       HAVELOCK                34.89N 76.93W
08/12/2009  M2.52 INCH       CRAVEN             NC   ASOS

            THE CHERRY POINT ASOS HAS REPORTED AN ADDITIONAL 2.52
            INCHES BETWEEN 300 AND 345 PM. THIS MAKES RAINFALL TOTALS
            OF 8.22 INCHES SINCE 1 PM THIS AFTERNOON.

&&

SJAMISON

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:23 PM EDTSpecial Marine WarningMHX52 min
Aug 12, 2:18 PM EDTAreal Flood AdvisoryMHXCraven, Onslow3 hr
Aug 12, 3:03 PM EDTAreal Flood WarningMHXCraven, Onslow4 hr
Aug 12, 3:49 PM EDTAreal Flood WarningMHXCarteret3 hr
Aug 12, 4:15 PM EDTSpecial Marine WarningMHX60 min
Aug 12, 4:43 PM EDTSpecial Marine WarningMHX62 min
Aug 12, 5:15 PM EDTSpecial Marine WarningMHX60 min
Aug 12, 5:50 PM EDTSpecial Marine WarningMHX55 min

Nearby

Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.